Alert archive / Virginia / Beach Hazards Statements in 2022

Beach Hazards Statement 2, NWS Wakefield, VA

June 5, 2022City of Virginia Beach, Virginia; Currituck County, North Carolina

NWS Wakefield, VA issued this beach hazards statement at Jun 5, 2022, 4:20 PM EDT for City of Virginia Beach, Virginia; Currituck County, North Carolina. It took effect at Jun 6, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2022, 4:20 PM EDT (20:20 UTC)
In effect from
Jun 6, 2022, 8:00 AM EDT
Expired
Jun 6, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WHUS41 KAKQ 052020
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
420 PM EDT Sun Jun 5 2022

NCZ102-VAZ098-060430-
/O.NEW.KAKQ.BH.S.0002.220606T1200Z-220607T0000Z/
Eastern Currituck-Virginia Beach-
420 PM EDT Sun Jun 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Virginia, Virginia Beach. In North Carolina, 
  Eastern Currituck County.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Breaking waves of 3 to 4 feet will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
046 
WHUS41 KAKQ 060006
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
806 PM EDT Sun Jun 5 2022

NCZ102-VAZ098-061000-
/O.CON.KAKQ.BH.S.0002.220606T1200Z-220607T0000Z/
Eastern Currituck-Virginia Beach-
806 PM EDT Sun Jun 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Virginia, Virginia Beach. In North Carolina, 
  Eastern Currituck County.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Breaking waves of 3 to 4 feet will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
626 
WHUS41 KAKQ 060746
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
346 AM EDT Mon Jun 6 2022

NCZ102-VAZ098-061600-
/O.CON.KAKQ.BH.S.0002.220606T1200Z-220607T0000Z/
Eastern Currituck-Virginia Beach-
346 AM EDT Mon Jun 6 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Virginia, Virginia Beach. In North Carolina, 
  Eastern Currituck County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Breaking waves of 4 to 5 feet will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
967 
WHUS41 KAKQ 061401
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1001 AM EDT Mon Jun 6 2022

NCZ102-VAZ098-070000-
/O.CON.KAKQ.BH.S.0002.000000T0000Z-220607T0000Z/
Eastern Currituck-Virginia Beach-
1001 AM EDT Mon Jun 6 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Virginia, Virginia Beach. In North Carolina, 
  Eastern Currituck County.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 4 to 5 feet will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
401 
WHUS41 KAKQ 062347
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
747 PM EDT Mon Jun 6 2022

NCZ102-VAZ098-070100-
/O.EXP.KAKQ.BH.S.0002.000000T0000Z-220607T0000Z/
Eastern Currituck-Virginia Beach-
747 PM EDT Mon Jun 6 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will expire at 8 PM EDT this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 4:04 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 5, 4:04 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
404 PM EDT Sun Jun 5 2022

.SYNOPSIS...
High pressure becomes centered off the northern Mid-Atlantic
coast this evening as Tropical storm Alex passes well off the
Carolina coast. High pressure builds over the local area on
Monday. A cold front approaches late Tuesday, and is slow to
move across the region Wednesday and Wednesday night. High
pressure briefly returns late in the week. Another low pressure
system is expected to impact the area next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 350 PM EDT Sunday...

The latest WX analysis indicates sfc high pressure centered from
eastern NY/PA to the Delmarva coast, with Tropical Storm Alex
well off the GA/SC coast. A small area of BKN cloud cover and
even a brief shower have developed from interior sections of the
Peninsula to southside VA where sfc dew pts are in the upper 50s
to lower 60s. Mostly sunny skies prevail elsewhere where dew pts
are as low as the mid 40s to lower 50s. Breezy conditions
continue at the coast. Temperatures range from 80-85F most areas
with cooler conditions (70s) at the coast. Other than some high
clouds, expect the cu field to dissipate over the next few hrs
w/ mostly clear skies tonight. Cool and comfortable tonight
with lows ranging through the 50s inland to the lower- mid 60s
at the coast.

High pressure settles into the area on Monday as TS Alex (or its
remnant low) moves well out to sea. Less windy w/ a weaker
pressure gradient and also do not expect to much if any cumulus
development per BUFKIT soundings. Mainly sunny with inland
temperatures into the mid 80s (mid 70s to around 80F at the
coast).

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 355 PM EDT Sunday...

Upper ridging moves off the coast and sfc high pressure begins
to slide farther offshore Mon night/Tue. The mid/upper level
flow will be zonal on Tue as the upper trough does not really
push south from Canada. Slightly warmer with rising dewpoints
Monday night as the flow begins to turn light SE across the
local area. Low temperatures Monday night generally in the upper
50s to the lower 60s (mid 60s at the coast). There could be some
patchy fog or low stratus early Tue in this pattern. Still
looks mainly dry for the local area on Tue, since the cold
front will still be well off to our NW Tuesday afternoon so will
not be going higher than slight chance PoPs for mainly NW
portions of the area. Partly cloudy Tuesday with highs in the
mid to upper 80s. Some slight chance PoPs linger into Tuesday
night, lows will range from the 60s to lower 70s.

The upper levels continue to feature a fast moving westerly
flow through the end of the week in between an upper trough over
eastern Canada and a building ridge across the desert SW.
Wednesday still appears to be quite unsettled as a cold front
pushes in from the NW and stalls over the region as it becomes
nearly parallel to the upper flow. The models differ with
respect to exact timing/placement of features, but the overall
consensus is for a shortwave to round the base of the trough
late Wednesday night which would push the front through the
area/offshore by Thursday afternoon. Shower and thunderstorm
chances are 40-50% Wednesday afternoon, rising to likely by Wed
evening across the n/NW 1/2 of the CWA. More humid Wed with dew
pts in the upper 60s /lower 70s. Highs in the 80s. It
should also be noted that PWAT's will be around 1.75" to 2"
during this timeframe as well, leading to a heavy rain
potential. In addition, will have to watch the potential for
some stronger storms Wednesday afternoon into Wednesday night
depending on how much instability can develop.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Shower chances move mostly to the coast by Thu morning, though
some aftn redevelopment (mainly SE) will be possible. High mid
to upper 80s (possibly near 90F) Thu with lowering dew pts from
NW to SE. Drying out Thu evening into Fri as high pressure
briefly builds across the region. Another system is likely to
impact the area on Saturday, bringing additional chances for
showers and thunderstorms. Saturday's system could also bring
another round of heavy rainfall and the potential for severe
weather depending on the timing and placement of the low. The
latest models actually show a bit of (weak) CAD initially on Sat
with the sfc low tracking across NC, then lifting N Sat night
into Sunday. Have raised PoPs to 60% for most areas (keeping 50%
PoPs SE). Highs Sat may only be in the 70s area-wide depending
on the track of the system, but for now have highs forecast from
the mid 70s NW to the mid 80s SE (which is a bit cooler than the
NBM). Lingering chc PoPs Sunday as the system is slow to move
offshore. Highs in the mid 70s to around 80F.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 1155 AM EDT Sunday...

VFR conditions are expected to continue through the 12z TAF
period. SKC skies are expected this afternoon near the coast
with SCT to possibly BKN cu developing inland (~5000-6000
feet). ENE winds of 8-12kt are expected today, and locally
15kt with gust to ~25kt at SBY/ORF/ECG.

Outlook: VFR conditions are expected tonight into Monday with
high pressure over the region. Some patchy fog possible early
Tuesday morning as low level moisture increases. There is a
slight chc of aftn/evening showers/tstms from RIC to SBY
Tuesday. There is an increased chc (30-50%) Wednesday
aftn/evening as a cold front approaches from the NW and moves
into the region. Unsettled conditions potentially linger into
Thursday as the cold front is slow to move through the area.

&&

.MARINE...
As of 300 AM EDT Sunday...

Latest MSAS shows high pres to the north with now TS Alex just north
of the Bahamas. It appears that the pres gradient btwn these two
systems will play more of a forecast factor than any tropical
effects from Alex.

Winds turn E-NE today and increase a bit. Models show the tightest
pressure gradient will be along the Outer Banks. Wind probs agree
with the highest percentage for SCA level gusts being off the NC
coast. Meanwhile, any swell from Alex will take some time migrating
north of Cape Hatteras. Seas will actually increase due to the
longer NE wind fetch rather than swell.

Given the above scenario, feel comfortable enuf to raise SCA flags
across the srn most coastal waters (Cape Charles on south) tonight
through Mon nite (end of 4th per per local policy). This for a
combination of wind gusts btwn 20-25 kts and seas 4-6 ft. Gusts to
arnd 20 kts are likely across the Currituck Sound, but held off on
any headlines there attm. Held off with any headlines farther north
as this may be just for seas in later periods.

Winds remain onshore but turn to the SE Mon/Tue. Speeds remain blo
SCA levels. Seas tricky as they remain elevated thru this time
period due to the onshore flow. Winds become south Wed/Wed nite
ahead of a cold front progged to cross the waters Thurs. Getting to
that time of year where any advection is not that strong, so kept
winds/seas below SCA levels.

Not sure how much of a role TS Alex plays with this weeks rip
current threat. Todays moderate risk will come from a NE flow
increasing the wave height/chop in the surf zone. Same for Mon as
NWPS not really showing any long period swells from Alex reaching
the Mid Atlantic seaboard.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Monday to 6 PM EDT Tuesday for
     ANZ654.
     Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Tuesday for ANZ656-658.
     Small Craft Advisory from 7 PM Monday to 6 PM EDT Tuesday for
     ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...AJB/LKB
MARINE...MPR
Hazardous weather outlook, Jun 5, 4:05 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
405 AM EDT Sun Jun 5 2022

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-060815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
405 AM EDT Sun Jun 5 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-060815-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
405 AM EDT Sun Jun 5 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:04 AM EDTSmall Craft AdvisoryAKQ3 days

Nearby

Beach Hazards Statements in Virginia, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.